Texas, 2015Hail in Texas, March 31, 2015
March 31, 2015 · NWS AMA · 2 events in 2 counties and zones
Thunderstorms formed near and east of a weak dryline during the late afternoon hours across the eastern Texas Panhandle. These storms persisted into the evening hours producing small hail and gusty winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms formed near and east of a weak dryline during the late afternoon hours across the eastern Texas Panhandle. These storms persisted into the evening hours producing small hail and gusty winds. The strongest storms produced quarter size hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 31, 3:41 PM CST, 1 hour 14 minutes earlier.
Area forecast discussion, Mar 31, 3:41 PM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
441 PM CDT TUE MAR 31 2015
.DISCUSSION...
PRIMARY FORECAST CONCERNS INCLUDE THUNDERSTORM POTENTIAL THROUGH THIS
EVENING AND AGAIN WEDNESDAY AFTERNOON AND EVENING...ALONG WITH
ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS WEDNESDAY AND THURSDAY.
CONVECTION IS TRYING TO GET GOING LATE THIS AFTERNOON ACROSS PORTIONS
OF THE SOUTHERN AND EASTERN TX PANHANDLE. DECENT INSTABILITY IS IN
PLACE ACROSS THE EASTERN TX PANHANDLE WHERE STRONG DIURNAL
HEATING...STEEP MID-LEVEL LAPSE RATES...AND SURFACE DEWPOINTS AROUND
50F HAVE YIELDED 0-1 KM MLCAPES OF 1000-2000 J/KG. THIS INSTABILITY
COMBINED WITH 30 KTS OF EFFECTIVE BULK SHEAR WILL SUPPORT STORM
ORGANIZATION...AND THE POTENTIAL FOR SOME SEVERE HAIL AND WINDS LATE
THIS AFTERNOON AND EVENING. THE MAIN QUESTION IS THE DEGREE OF
FORCING...WHICH REMAINS RATHER WEAK. DIURNAL HEATING HAS ERODED MUCH
OF THE CAP THIS AFTERNOON...ALTHOUGH MESOANALYSIS DATA SHOWS SOME
WEAK CIN REMAINING IN THE EASTERN PANHANDLES WHERE THE BETTER
MOISTURE/INSTABILITY EXISTS. WEAK SURFACE CONVERGENCE AND/OR WEAK
SOUTHEAST LOW-LEVEL FLOW ASSOCIATED WITH A SURFACE LOW SOUTH OF THE
AREA MAY BE ENOUGH TO AID CONVECTIVE DEVELOPMENT HOWEVER. FARTHER
WEST...DEWPOINTS HAVE MIXED INTO THE 20S AND 30S...LIMITING ANY
CONVECTIVE POTENTIAL. COULD HOWEVER SEE A VIRGA SHOWER DRIFT INTO THE
FAR NORTHWEST PANHANDLES OFF THE RATON MESA THIS EVENING. EXPECT ANY
STORMS TO DISSIPATE BY MID TO LATE EVENING AS DAYTIME HEATING IS
LOST.
ON WEDNESDAY...AN UPPER TROUGH WILL MOVE EAST ACROSS THE NORTHERN
ROCKIES AND PLAINS...WITH A TRAILING TROUGH ALONG THE WEST COAST. A
RESULTANT INCREASE IN MID/UPPER FLOW WILL PROMOTE LEE CYCLOGENESIS
OVER THE CENTRAL HIGH PLAINS WITH SURFACE TROUGHING EXTENDING SOUTH
THROUGH THE PANHANDLES. THE DRYLINE WILL MIX EASTWARD THROUGH THE
EASTERN PANHANDLES DURING THE AFTERNOON...AIDED BY DRY DOWNSLOPE
SOUTHWEST WINDS. STILL UNCERTAINTY AS TO WHETHER THE DRYLINE WILL MIX
ALL THE WAY INTO WESTERN OK BEFORE ANY STORMS INITIATE OR HANG UP IN
THE EASTERN PANHANDLES. GIVEN THIS UNCERTAINTY...HAVE INSERTED SOME
SLIGHT CHANCE POPS IN THE EASTERN ZONES WEDNESDAY AFTERNOON AND
EVENING. VERY STRONG HEATING WILL LIKELY ERODE MUCH IF NOT ALL OF
THE CAP...BUT FORCING AGAIN APPEARS WEAK AND NOT WELL-FOCUSED. THE
DRYLINE LOOKS FAIRLY DIFFUSE...ALTHOUGH SOME WEAK LOW-LEVEL
CONVERGENCE IS PROGGED...BUT THE STRONGER UPPER DYNAMICS WILL REMAIN
TO OUR NORTH. IF STORMS ARE ABLE TO FORM IN THE EASTERN
PANHANDLES...EXPECTED INSTABILITY AND SHEAR SUPPORT SOME STRONG TO
MARGINALLY SEVERE CONVECTION. WEST OF THE DRYLINE...FIRE WEATHER
CONCERNS WILL BE THE STORY /DETAILS BELOW/. HIGH TEMPERATURES WILL
LIKELY APPROACH RECORDS AS THEY SOAR INTO THE UPPER 80S TO LOWER 90S.
A COLD FRONT WILL MOVE THROUGH WEDNESDAY NIGHT...USHERING IN SLIGHTLY
COOLER CONDITIONS FOR THURSDAY. A MUCH STRONGER COLD FRONT WILL COME
THROUGH THURSDAY NIGHT...WITH HIGHS ONLY EXPECTED TO REACH THE 50S
AND LOWER 60S ON FRIDAY AS A 1025 MB SURFACE HIGH BUILDS IN BEHIND
THE FRONT. COULD SEE A FEW RAIN SHOWERS ACROSS THE OK PANHANDLE
THURSDAY NIGHT AS DYNAMICS WITH AN UPPER TROUGH SCRAPE THE AREA. LOWS
EXPECTED TO FALL INTO THE 30S IN MOST LOCATIONS FRIDAY NIGHT...WITH A
FROST OR FREEZE POSSIBLE FOR AT LEAST PARTS OF THE AREA.
TEMPERATURES WILL REBOUND OVER THE WEEKEND INTO EARLY NEXT WEEK AS
QUASI-ZONAL UPPER FLOW/LOW-AMPLITUDE RIDGING EVENTUALLY GIVES WAY TO
SOUTHWEST FLOW DOWNSTREAM OF A WESTERN UPPER TROUGH. IT LOOKS LIKE
ANY THUNDERSTORM CHANCES DURING THIS TIME WILL REMAIN EAST OF THE
PANHANDLES.
KB
&&
.FIRE WEATHER...
ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS
WESTERN AND CENTRAL PORTIONS OF THE PANHANDLES ON WEDNESDAY.
TEMPERATURES WILL WARM SOME 20 DEGREES ABOVE AVERAGE /AND NEAR RECORD
VALUES/ WITH A PRONOUNCED THERMAL RIDGE IN PLACE...LEADING TO RELATIVE
HUMIDITIES OF 8 TO 15 PERCENT WEST OF THE DRYLINE. SOUTHWEST WINDS OF
15 TO 25 MPH WITH HIGHER GUSTS MAY BE SOMEWHAT MARGINAL ACROSS PARTS
OF THE AREA FOR CRITICAL FIRE WEATHER CONDITIONS DUE TO A SURFACE
TROUGH ACROSS THE AREA...BUT THIS WILL BE OFFSET SOME BY THE VERY
WARM AND DRY CONDITIONS...THUS A FIRE WEATHER WATCH HAS BEEN ISSUED.
ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS WILL LIKELY DEVELOP
ACROSS WESTERN PORTIONS OF THE TEXAS PANHANDLE AGAIN ON THURSDAY. A
STRONGER COLD FRONT WILL MOVE THROUGH THURSDAY NIGHT...BRINGING A
WIND SHIFT TO THE NORTH BUT ALLEVIATING FIRE WEATHER CONDITIONS FOR
FRIDAY. HOWEVER...A RETURN TO WARM...DRY...BREEZY CONDITIONS IS
EXPECTED OVER THE WEEKEND INTO EARLY NEXT WEEK...BRINGING A RETURN OF
FIRE WEATHER CONCERNS.
KB
&&
.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX 52 89 50 81 41 / 5 10 10 5 5
BEAVER OK 50 89 47 73 38 / 5 20 20 5 20
BOISE CITY OK 47 88 43 71 34 / 5 5 5 5 20
BORGER TX 55 90 52 80 42 / 5 10 10 5 10
BOYS RANCH TX 49 92 48 81 39 / 0 5 5 5 5
CANYON TX 51 89 50 82 40 / 5 5 5 5 5
CLARENDON TX 54 89 55 85 44 / 10 20 20 5 5
DALHART TX 45 88 44 77 37 / 5 5 5 5 10
GUYMON OK 49 90 46 71 38 / 0 10 10 5 20
HEREFORD TX 49 88 49 82 39 / 5 5 5 0 5
LIPSCOMB TX 55 88 51 76 42 / 5 20 20 5 10
PAMPA TX 53 89 50 78 40 / 5 10 10 5 10
SHAMROCK TX 54 89 54 84 46 / 20 20 20 5 5
WELLINGTON TX 57 90 57 87 49 / 20 20 20 5 5
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
EVENING FOR THE FOLLOWING ZONES: ARMSTRONG...CARSON...
DALLAM...DEAF SMITH...HANSFORD...HARTLEY...HUTCHINSON...
MOORE...OLDHAM...POTTER...RANDALL...SHERMAN.
OK...FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
EVENING FOR THE FOLLOWING ZONES: CIMARRON...TEXAS.
&&
15/08Hazardous weather outlook, Mar 31, 3:48 PM CST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
448 PM CDT TUE MAR 31 2015
OKZ001>003-TXZ001>020-011100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
448 PM CDT TUE MAR 31 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...TONIGHT.
ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF THE SOUTHERN
AND EASTERN TEXAS PANHANDLE THROUGH THIS EVENING. A FEW STORMS COULD
BECOME STRONG TO SEVERE ACROSS THE EASTERN TEXAS PANHANDLE...WITH
HAIL UP TO PING PONG BALL SIZE AND WIND GUSTS TO AROUND 60 MPH THE
PRIMARY HAZARDS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
A SLIGHT CHANCE FOR THUNDERSTORMS EXISTS ACROSS THE EASTERN
PANHANDLES WEDNESDAY AFTERNOON AND EVENING. IF STORMS DEVELOP...THEY
COULD BE STRONG TO SEVERE...WITH QUARTER SIZE HAIL AND WIND GUSTS TO
AROUND 60 MPH THE PRIMARY HAZARDS.
ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS THE
WESTERN AND CENTRAL PANHANDLES ON WEDNESDAY DUE TO SOUTHWEST WINDS OF
15 TO 25 MPH WITH HIGHER GUSTS...AND MINIMUM RELATIVE HUMIDITY VALUES
OF 8 TO 15 PERCENT.
ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS MAY AGAIN DEVELOP ACROSS
PORTIONS OF THE WESTERN TEXAS PANHANDLE ON THURSDAY. FIRE WEATHER
CONCERNS WILL LIKELY RETURN TO MUCH OF THE AREA OVER THE WEEKEND INTO
EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE EASTERN TEXAS PANHANDLE
THIS EVENING.
AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS WEDNESDAY AND THURSDAY.
KB
In the hours before
Special weather statement, Mar 31, 4:04 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
504 PM CDT TUE MAR 31 2015
TXZ013-014-312245-
CARSON TX-GRAY TX-
504 PM CDT TUE MAR 31 2015
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN CARSON AND
CENTRAL GRAY COUNTIES UNTIL 545 PM CDT...
AT 503 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES SOUTH OF KINGSMILL...OR 14 MILES SOUTH
OF PAMPA...MOVING NORTHEAST AT 15 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
LEFORS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3552 10084 3534 10072 3528 10106 3538 10111
TIME...MOT...LOC 2205Z 246DEG 13KT 3535 10099
14
Special weather statement, Mar 31, 4:20 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
520 PM CDT TUE MAR 31 2015
TXZ014-312245-
GRAY TX-
520 PM CDT TUE MAR 31 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GRAY COUNTY UNTIL 545 PM
CDT...
AT 518 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 2 MILES NORTHEAST OF LAKE MCCLELLAN...OR 21 MILES
NORTH OF CLARENDON...MOVING EAST AT 20 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
LAKE MCCLELLAN... ALANREED...
THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 123 AND 139.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3534 10067 3519 10065 3518 10094 3529 10097
TIME...MOT...LOC 2220Z 260DEG 18KT 3524 10084
14
Special weather statement, Mar 31, 4:22 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
522 PM CDT TUE MAR 31 2015
TXZ005-010-312245-
HEMPHILL TX-LIPSCOMB TX-
522 PM CDT TUE MAR 31 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LIPSCOMB AND NORTHERN
HEMPHILL COUNTIES UNTIL 545 PM CDT...
AT 520 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF GLAZIER...OR 10 MILES NORTH
OF CANADIAN...MOVING NORTHEAST AT 15 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
GLAZIER...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3621 10036 3608 10013 3596 10031 3605 10045
TIME...MOT...LOC 2222Z 218DEG 14KT 3606 10034
14
Special weather statement, Mar 31, 4:42 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
542 PM CDT TUE MAR 31 2015
TXZ004-005-009-010-312315-
HEMPHILL TX-LIPSCOMB TX-OCHILTREE TX-ROBERTS TX-
542 PM CDT TUE MAR 31 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ROBERTS...
SOUTHEASTERN OCHILTREE...EXTREME SOUTHWESTERN LIPSCOMB AND
NORTHWESTERN HEMPHILL COUNTIES UNTIL 615 PM CDT...
AT 542 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 15 MILES SOUTH OF WOLF CREEK PARK...OR 15 MILES
NORTHWEST OF CANADIAN...MOVING NORTH AT 10 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF NORTHEASTERN ROBERTS COUNTY.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3610 10068 3606 10049 3593 10057 3598 10069
TIME...MOT...LOC 2243Z 196DEG 8KT 3600 10063
14
Hail, Gray
- When
- March 31, 4:55 PM CST to 5:00 PM CST
- Where
- Gray County, 8.7 mi ESE of Lefors
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.400, -100.670
A member of the public located 8 miles east-southeast of Lefors estimated the largest hail stones to be quarter size. This occurred as a cluster of multicell thunderstorms moved east across the county. No other hail reports were received in Gray County although the storms generally remained over rural areas.
Hail, Lipscomb
- When
- March 31, 5:28 PM CST
- Where
- Lipscomb County, 7.38 mi NW of Higgins
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.190, -100.120
A cluster multicells strengthened near Glazier just north of Canadian in Hemphill County and then moved northeast into Lipscomb County. One report of pea to marble size hail was received at 6:15 PM CST before the storm crossed into Lipscomb County. At 6:28 PM CST, one quarter size hail report was received by the public between Lipscomb and Higgins.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Alabama, March 31, 20151 death · 1 injured · $25,000 · 1.75 in hail · 29 events
- Hail and Damaging Winds in Georgia, March 31, 2015$460,000 · 1.75 in hail · 24 events
- Flash Flooding and Hail in Oklahoma, March 31, 2015$23,000 · 2.75 in hail · 57 events
- Hail and Damaging Winds in Arkansas, March 31, 2015$30,000 · 2.75 in hail · 30 events
- Hail in Alabama, March 31, 20152.5 in hail · 43 events
- Hail in Oklahoma, March 31, 2015$40,000 · 2.5 in hail · 9 events
- Flash Flood and Hail in Tennessee, March 31, 2015$50,000 · 1.25 in hail · 3 events
- Wildfire in Utah, March 31, 2015$20,000 · 1 event
- Hail in Mississippi, March 31, 20152.75 in hail · 10 events
- Flash Flood and Hail in Arkansas, March 31, 20151.75 in hail · 8 events
- Damaging Winds in Georgia, March 31, 201555 kt wind · 5 events
- Winter Weather in Pennsylvania, March 31, 20154 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 558002, 558048.